Alert archive / California / Tornado Warnings in 2014
Tornado Warning 11, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 29, 2014, 6:01 PM PDT for Glenn County, Tehama County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2014, 6:01 PM PDT (01:01 UTC)
- Expired
- Mar 29, 2014, 6:30 PM PDT
- In force
- 29 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Glenn County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 60 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
991 WFUS56 KSTO 300101 TORSTO CAC021-103-300130- /O.NEW.KSTO.TO.W.0011.140330T0101Z-140330T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 601 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 630 PM PDT * AT 600 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER SOUTH CENTRAL TEHAMA COUNTY...OR 6 MILES SOUTH OF CORNING... MOVING EASTSOUTHEAST AT 15 MPH. * THE TORNADO WILL BE CROSSING INTERSTATE 5 THROUGH 630 PM...AND AFFECTING AREAS OF RURAL SOUTHERN TEHAMA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO UNDER A STURDY STRUCTURE. IF IN MOBILE HOMES OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3991 12205 3976 12208 3980 12233 3992 12224 TIME...MOT...LOC 0100Z 270DEG 13KT 3985 12221 $$ JHM
2 follow-up statements
428 WWUS56 KSTO 300114 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 614 PM PDT SAT MAR 29 2014 CAC021-103-300130- /O.CON.KSTO.TO.W.0011.000000T0000Z-140330T0130Z/ GLENN CA-TEHAMA CA- 614 PM PDT SAT MAR 29 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH CENTRAL TEHAMA AND NORTH CENTRAL GLENN COUNTIES... AT 606 PM PDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ALONG INTERSTATE 5 ABOUT 6 MILES SOUTH OF CORNING. TRAINED WEATHER SPOTTERS HAVE SEEN BRIEF FUNNEL CLOUDS DESCEND FROM THIS STORM SINCE 530 PM. THE STORM IS MOVING EAST-SOUTHEAST UP TO 15 MPH OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. THIS STORM MAY ALSO PRODUCE HAIL...MOST LIKELY UP TO THE SIZE OF MARBLES OR PENNIES...AND POSSIBLY LARGER. SEEK SHELTER IF THREATENING WEATHER APPROACHES. LAT...LON 3991 12205 3976 12208 3980 12233 3992 12224 TIME...MOT...LOC 0107Z 270DEG 13KT 3985 12218 $$ JHM
172 WWUS56 KSTO 300132 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 632 PM PDT SAT MAR 29 2014 CAC021-103-300140- /O.EXP.KSTO.TO.W.0011.000000T0000Z-140330T0130Z/ GLENN CA-TEHAMA CA- 632 PM PDT SAT MAR 29 2014 ...THE TORNADO WARNING FOR SOUTH CENTRAL TEHAMA AND NORTH CENTRAL GLENN COUNTIES HAS EXPIRED... THE STORM SOUTH OF CORNING HAS WEAKENED...BUT WILL BE CAPABLE OF PRODUCING HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL AS IT MOVES EASTWARD INTO NORTHWEST BUTTE COUNTY NORTH OF NORD...AND TOWARDS RICHARDSON SPRINGS. LAT...LON 3991 12205 3976 12208 3980 12233 3992 12224 TIME...MOT...LOC 0114Z 270DEG 13KT 3985 12215 $$ JHM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 29, 2:56 PM PDT, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 29, 2:56 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 256 PM PDT Sat Mar 29 2014 .Synopsis... Rain and mountain snow over Interior Northern California today with a threat of thunderstorms through this evening. Showers decreasing overnight with a slight chance of showers for Sunday. A colder and wetter storm impacts the area Monday and Tuesday with another system possible towards the end of the week. && .Discussion... Rain and snow continues to spread through the region. The main band will gradually move southward late this afternoon and this evening. The area of heavier snow in the Mountains will also shift south this evening. Colder air will filter in this evening to lower snow levels to near 4500 feet along the western slopes. Further north snow levels have lowered to around 3500 feet over Western Plumas county. We may be able to drop the winter storm warning later this evening for Western Plumas County and Lassen Park area. Slight chance of thunderstorms are expected to continue through the evening. The greatest threat area looks to start around the central part of the valley early in the afternoon but then migrate towards the east side and foothills by late afternoon. The best instability this evening is mainly north of us-50 along the east side of the valley/foothills. Thunderstorms could keep going till late in the evening for that area. The one negative is the amount of cloud cover currently over the region. We would need to see some clearing which may start to happen this evening over the northern valley areas. As the trough axis moves through overnight the activity will die down. Models are indicating the possibility of showers on Sunday lingering ahead of the next system...mainly for the afternoon hours. The next system looks a lot more unstable than this current one with much better wind shear and instability. If the front can pick up the pace a little more it could be a very active afternoon and evening. Given the current timing of the system have added thunderstorms in the forecast for Monday evening. Showers with a threat of thunderstorms will continue on Tuesday as the center of the low moves over the central valley. Snow levels will be very low with this system. 2500 feet in the north to 3500 feet in the south. A couple of feet of light snow may accumulate over the higher elevations. .Extended Discussion (Wednesday through Saturday) Unsettled weather may continue into mid to late next week but could shift farther north with low confidence in the forecast. Trough shifts to the east with shortwave ridging over the area on Wednesday. Although the ECMWF brings in another disturbance along the back side so left a slight chance of showers over the higher terrain on Wednesday. Another trough swings through Thursday into Friday. The ECMWF is stronger and farther south with this system than the GFS so confidence for precipitation in the valley and around and south of I-80 corridor is low. Upper level ridge may nudge into Northern California from the Eastern Pacific on Saturday decreasing the threat of precipitation but left lingering showers over the North for now. Snow levels may be around 4000 to 5500 feet with this system. A warming trend is expected for the later part of the week. High temperatures in the upper 50s to mid 60s in the valley and 30s and 40s in the mountains on Wednesday and Thursday and rising to the mid 60s to low 70s in the valley and 40s and 50s in the mountains on Saturday which is closer to normal for this time of year. && .Aviation... Pacific frontal system is currently moving through Northern California. General VFR/MVFR with local IFR conditions are prevalent across the Valley, with IFR/LIFR conditions over the mountains. Showers with isolated TSRA will continue across the region through this evening, with improving conditions after 06z. Generally south winds up to 15 kt across the Valley will continue through this evening then diminish. Over the mountains, southwest wind gusts up to 40 kt will continue through this evening. Snow levels around 5500 ft will lower to 4000 ft tonight. Dang && .STO Watches/Warnings/Advisories... winter storm warning until 5 am pdt sunday above 5500 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
Hazardous weather outlook, Mar 29, 7:00 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT MAR 29 2014 CAZ013>019-063-064-066>069-301400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SAT MAR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC FRONT MOVING THROUGH THE AREA WILL BRING RAIN AND MOUNTAIN SNOW TO INTERIOR NORTHERN CALIFORNIA THROUGH TONIGHT. HEAVY SNOW WILL OCCUR OVER THE SIERRA NEVADA...DECREASING SUNDAY MORNING. ISOLATED THUNDERSTORMS IN THE CENTRAL VALLEY THROUGH EVENING. SOME MAY PRODUCE SMALL HAIL. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND STORM IS FORECAST TO BRING ADDITIONAL RAIN AND SNOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Mar 29, 4:20 PM PDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 420 PM PDT SAT MAR 29 2014 CAZ015-300000- NORTHERN SACRAMENTO VALLEY CA- 420 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 500 PM PDT AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NORTHEAST OF PASKENTA...MOVING EASTSOUTHEAST UP TO 20 MPH. HAIL UP TO THE SIZE OF MARBLES OR PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... FLOURNOY...HENLEYVILLE...AND CORNING. CORNING... LAT...LON 4017 12224 3980 12213 3982 12248 3997 12254 TIME...MOT...LOC 2318Z 271DEG 16KT 3994 12241 JHM
Special weather statement, Mar 29, 5:05 PM PDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 505 PM PDT SAT MAR 29 2014 CAZ015-300045- NORTHERN SACRAMENTO VALLEY CA- 505 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 545 PM PDT AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF HENLEYVILLE..MOVING EASTSOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... CORNING AND POSSIBLY RICHFIELD... THE STORM IS WEST OF INTERSTATE 5 AND MAY BEGIN TO AFFECT THE INTERSTATE BETWEEN 515 PM AND 530 PM. LAT...LON 4002 12214 3980 12208 3980 12238 3992 12245 TIME...MOT...LOC 0002Z 275DEG 13KT 3990 12231 JHM
Local storm report, Mar 29, 5:47 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD 4 N BLACK BUTTE LAKE 39.87N 122.33W
03/29/2014 TEHAMA CA NWS EMPLOYEE
MULTIPLE FUNNEL CLOUDS HAVE BEEN OBSERVED
BEGINNING AROUND 5:24PM
&&
NWS SACRAMENTO CA
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:05 PM PDT | Special Weather Statement | STO | Tehama | 40 min |
| Mar 29, 5:25 PM PDT | Tornado Warning | STO | Glenn, Tehama | 35 min |
| Mar 29, 6:31 PM PDT | Special Weather Statement | STO | Tehama | 44 min |
| Mar 29, 7:45 PM PDT | Tornado Warning | STO | Butte, Glenn, Tehama | 45 min |
| Mar 29, 8:33 PM PDT | Tornado Warning | STO | Butte, Tehama | 42 min |
| Mar 29, 9:21 PM PDT | Special Weather Statement | STO | Butte | 54 min |
| Mar 30, 3:40 AM PDT | Winter Storm Watch | STO | 10 hr | |
| Mar 30, 1:22 PM PDT | Winter Storm Warning | STO | 38 hr | |
| Mar 30, 1:22 PM PDT | Winter Weather Advisory | STO | 38 hr |
Nearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.